Louisiana, 2016

Damaging Winds in Louisiana, July 14, 2016

July 14, 2016 · NWS SHV · 12 events in 7 counties and zones

A complex of strong to severe thunderstorms developed during the morning hours of July 14th over Southern Kansas and Northern Oklahoma ahead of an upper level shortwave trough, and quickly spread east southeast across Eastern Oklahoma into Southeast Oklahoma, Central and Southwest Arkansas during the mid and late afternoon hours. As these storms moved into Southwest Arkansas, they tracked along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of strong to severe thunderstorms developed during the morning hours of July 14th over Southern Kansas and Northern Oklahoma ahead of an upper level shortwave trough, and quickly spread east southeast across Eastern Oklahoma into Southeast Oklahoma, Central and Southwest Arkansas during the mid and late afternoon hours. As these storms moved into Southwest Arkansas, they tracked along a residual outflow boundary from a complex of showers and thunderstorms that moved through Southwest and Central Arkansas earlier that morning. Strong heating and instability developed along and south of this surface boundary during the afternoon, resulting in these storms intensifying across the southern half of Arkansas. As a result, widespread wind damage in the form of numerous downed trees, power lines, and some structural damage was reported across Northern McCurtain County Oklahoma and much of Southwest Arkansas, with these severe thunderstorms producing a strong cold pool/gust front which accelerated south. The severe gust front itself produced 60+ mph wind gusts, which downed trees and power lines well ahead of these thunderstorms, with the storms themselves also producing wind damage. The storms then developed southward into the eastern sections of North Central Louisiana during the evening behind the severe gust front, downing additional trees and power lines. The gust front began to gradually weaken after it moved south of Interstate 20, with wind damage reports becoming more sporadic before eventually diminishing over Central Louisiana just prior to midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 14, 5:50 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 14, 5:50 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
650 PM CDT THU JUL 14 2016

.UPDATE...
Strong convective complex producing damaging winds across southern
Arkansas continues to move south. Instability still sufficient to
support severe thunderstorms across portions of north-central and
northeast Louisiana through the next several hours. Therefore,
went ahead and extended the severe watch #385 across these areas.
Otherwise, trimmed watch back across locations in the wake of the
convective complex including portions of northeast Texas and
southeast Oklahoma. /05/

&&

.PREV DISCUSSION... /issued 342 PM CDT THU JUL 14 2016/

DISCUSSION...
For the most part, today has been another carbon copy of heat and
humidity, with heat indices just flirting with the 105 degree heat
index threshold for heat advisory. However, subtle changes in
position of upper ridge has allowed for a nw flow aloft pattern to
infringe upon northern portions of the area...further cooling of mid
lvl temps. A decayed nocturnal mcs has redeveloped over OK and
movg sewd into area packing a big punch with widespread winds of
40 or more mph...and intense lgt strikes. Svr tstm watch issued
for se OK/sw AR/and extreme ne corner of TX...until 9 pm. have
upped pops to high end chance across northern portions of area,
and expanded slgt chc to cover remainder of LA/TX and to include
the entire overnight hours. NW flow to continue Friday, and
gradually weakening over the wknd as the upper ridge expands once
again as it begins to move into the central plains. Will see sct
convection for much of the area on Friday, with coverage becmg
questionable Saturday and finally minimal coverage of any
convection by Sunday. Of course, with nw flow cannot assume that
all convection will be diurnal. By early next week will see temps
climb back into upper 90s and possibly near 100 with a more
easterly flow locking in higher dewpoints, and any possible
convection limited to more sea breeze type, as the upper ridge
moves to a more northerly position, relative to our area. With
that said, heat advisories may possibly be needed next week./VII/.

PREV DISCUSSION... /issued 104 PM CDT THU JUL 14 2016/

AVIATION...
Mostly VFR conditions will continue through much of the 14/18Z TAF
period. A sct cu field has developed over E TX/N LA early this
afternoon...with SW AR expected to fill in by mid-afternoon. A
stationary outflow bndry from morning convection over Cntrl AR
is now focusing some cu towers just SW of HOT...to a LLQ and GLH
line...with sct convection possibly developing by mid to late
afternoon along it...shifting SSE late in the day. Any convection
that develops along this bndry may near the ELD terminal by
00Z...but confidence remains too low to mention in the TAF attm.
A larger cluster of convection has developed over Cntrl/NE OK
early this afternoon...which should shift ESE into Wrn and Cntrl
AR between 20-24Z. This convection may build farther Swd into
extreme SE OK/SW AR by 00Z...and could affect the TXK/ELD
terminals between 00-04Z. Will continue to monitor the current
radar trends with amendments possible as confidence increases
later today. Locally gusty winds...reduced vsbys...and MVFR cigs
would be possible in/near the convection before it diminishes by
late evening. Considerable convective debris should linger
overnight/Friday morning...with additional sct -SHRA
redevelopment possible over SW AR...with the higher confidence
affecting the ELD terminal. Low MVFR cigs should develop between
09-12Z over the WSW portions of E TX...affecting the TYR/GGG/LFK
terminals through mid-morning before scattering out. SSW winds
8-12kts this afternoon will diminish to 4-7kts after 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  96  77  96 /  20  20  20  20
MLU  76  95  76  92 /  30  30  30  30
DEQ  74  94  75  94 /  40  30  20  20
TXK  76  95  76  96 /  40  30  20  20
ELD  75  93  76  93 /  40  30  30  30
TYR  77  97  77  97 /  20  10  20  20
GGG  77  97  77  96 /  20  10  20  20
LFK  75  97  77  96 /  20  10  10  20

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05
Hazardous weather outlook, Jul 14, 10:54 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT THU JUL 14 2016

LAZ001>003-010>013-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-151700-
CADDO-BOSSIER-WEBSTER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1154 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORM ARE A REMOTE POSSIBILITY ACROSS
PORTION OF THE AREA LATE THIS AFTERNOON AND EVENING. NO HAZARDOUS
WEATHER IS EXPECTED. HOWEVER...AFTERNOON HEAT INDEX VALUES OF 100
TO 105 DEGREES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH SUNDAY. RAIN CHANCES BEGIN TO TAPER OFF AS WE HEAD INTO
THE NEW WORK WEEK NEXT WEEK WITH DAYTIME HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK CLIMBING TO NEAR 100 DEGREES ACROSS THE
ENTIRE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY THROUGH
TONIGHT.

ARZ050-051-059>061-070>073-LAZ004>006-014-OKZ077-TXZ096-097-
151700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CLAIBORNE-LINCOLN-OUACHITA-MCCURTAIN-RED RIVER-
BOWIE-
1154 AM CDT THU JUL 14 2016

ISOLATED THUNDERSTORMS MAY BEGIN TO DEVELOP BY MID
AFTERNOON...WITH THUNDERSTORM COVERAGE POSSIBLY BECOMING SCATTERED
BY THE EVENING HOURS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS MAY BEGIN TO DEVELOP BY MID
AFTERNOON...WITH THUNDERSTORM COVERAGE POSSIBLY BECOMING SCATTERED
BY THE EVENING HOURS. ANY THUNDERSTORM ACTIVITY THAT DEVELOPS DURING
AFTERNOON HEATING TODAY COULD PRODUCE STRONG WIND GUSTS AND
FREQUENT CLOUD TO GROUND LIGHTNING. OTHERWISE...THE HEAT WILL BE
ON ONCE AGAIN TODAY WITH AFTERNOON HEAT INDEX VALUES ECLIPSING THE
100 DEGREE MARK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY THROUGH SUNDAY. RAIN CHANCES BEGIN TO TAPER OFF AS WE HEAD
INTO THE NEW WORK WEEK NEXT WEEK WITH DAYTIME HIGH TEMPERATURES BY
THE MIDDLE OF THE WORK WEEK CLIMBING TO NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED TODAY THROUGH
TONIGHT.

VII

In the hours before

Local storm report, Jul 14, 4:37 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 NW NASHVILLE          33.96N  93.88W
07/14/2016                   HOWARD             AR   LAW ENFORCEMENT

            TREES DOWN NORTH AND WEST OF NASHVILLE... AS WELL AS
            COUNTY WIDE

&&

EVENT NUMBER SHV1600605

25
Local storm report, Jul 14, 4:38 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     HORATIO                 33.94N  94.36W
07/14/2016                   SEVIER             AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ACROSS COUNTY BUT HEAVIEST
            DAMAGE IN HORATIO AND LOCKSBURG AREA

&&

EVENT NUMBER SHV1600606

25
Special weather statement, Jul 14, 5:22 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CDT THU JUL 14 2016

ARZ070>072-LAZ001>004-TXZ112-126-150000-
MILLER AR-LAFAYETTE AR-COLUMBIA AR-CLAIBORNE LA-BOSSIER LA-
WEBSTER LA-CADDO LA-MARION TX-CASS TX-
622 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...SOUTHERN
LAFAYETTE AND SOUTHERN MILLER COUNTIES...NORTHWESTERN CADDO...
NORTHERN BOSSIER...NORTHWESTERN WEBSTER AND NORTHWESTERN CLAIBORNE
PARISHES...EASTERN MARION AND SOUTHEASTERN CASS COUNTIES UNTIL 700 PM
CDT...

AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG GUST
FRONT FROM STRONG AND SEVERE THUNDERSTORMS ACROSS SOUTHWEST ARKANSAS.
THIS GUST FRONT EXTENDED ALONG A LINE EXTENDING FROM NEAR ATLANTA TO
6 MILES NORTHEAST OF CANFIELD...AND MOVING SOUTH SOUTHEAST AT 40 MPH.

STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE POSSIBLE WITH THIS
GUST FRONT. THE TEXARKANA REGIONAL AIRPORT MEASURED A WIND
GUST OF 45 MPH WITH THIS FRONT.

LOCATIONS IMPACTED INCLUDE...
ATLANTA...SPRINGHILL...VIVIAN...HAYNESVILLE...QUEEN
CITY...CULLEN...PLAIN
DEALING...OIL
CITY...SAREPTA...BRADLEY...TAYLOR...EMERSON...HOSSTON...
RODESSA...IDA...SHONGALOO...GILLIAM...SMITHLAND...BRIGHTSTAR AND
KILDARE.

LAT...LON 3295 9294 3273 9410 3274 9414 3272 9417
      3316 9434 3330 9350
TIME...MOT...LOC 2319Z 309DEG 37KT 3312 9420 3325 9355

15
Local storm report, Jul 14, 5:26 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     HOPE                    33.67N  93.59W
07/14/2016                   HEMPSTEAD          AR   LAW ENFORCEMENT

            TREES AND POWER LINES REPORTED DOWN IN HOPE AND OUTSIDE
            THE CITY LIMITS AS WELL

&&

EVENT NUMBER SHV1600607

25
Local storm report, Jul 14, 5:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
634 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 NE ASHDOWN            33.69N  94.10W
07/14/2016                   LITTLE RIVER       AR   LAW ENFORCEMENT

            POWER LINES REPORTED DOWN ON JACKS ISLE ROAD AND
            HIGHWAY 32 NEAR MILLWOOD LAKE

&&

EVENT NUMBER SHV1600608

25
Special weather statement, Jul 14, 6:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CDT THU JUL 14 2016

LAZ001-TXZ126-138-150100-
CADDO LA-MARION TX-HARRISON TX-
706 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CADDO PARISH...HARRISON AND
MARION COUNTIES UNTIL 800 PM CDT...

AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG OUTFLOW
BOUNDARY ALONG A LINE EXTENDING FROM 8 MILES EAST OF
ORE CITY TO NEAR GILLIAM...AND MOVING SOUTH AT 30 MPH.

STRONG WINDS BETWEEN 30 AND 40 MPH WILL BE POSSIBLE WITH THIS
OUTFLOW BOUNDARY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE NEAR OR JUST BEHIND THIS BOUNDARY.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...BOSSIER CITY...MARSHALL...VIVIAN...HALLSVILLE...
GREENWOOD...BLANCHARD...WASKOM...JEFFERSON...OIL CITY...
MOORINGSPORT...HOSSTON...BELCHER...GILLIAM...SMITHLAND...WOODLAWN...
LODI...HARLETON...BEREA AND KARNACK.

LAT...LON 3288 9382 3286 9380 3285 9381 3284 9378
      3280 9382 3279 9382 3280 9379 3277 9379
      3272 9383 3273 9380 3264 9379 3260 9374
      3259 9377 3254 9376 3254 9377 3250 9371
      3249 9372 3238 9369 3241 9466 3288 9468
TIME...MOT...LOC 0004Z 346DEG 27KT 3283 9458 3287 9381

15

The radar

The Shreveport radar (KSHV), 75 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 14, 6:10 PM CST
Where
Webster County, 2.9 mi E of Springhill Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -93.370

Numerous trees were downed across the northern portion of the parish in and around Springhill, Louisiana.

Thunderstorm Wind, Claiborne

When
July 14, 6:25 PM CST
Where
Claiborne County, 1.35 mi WSW of Haynesville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -93.150

Upwards of 15 trees were downed near Hwy. 79 as well as powerlines downed that started fires on Alt. 2 and Oil Center Road in Haynesville and Stand Pipe Road and Camp Road.

Thunderstorm Wind, Union

When
July 14, 6:30 PM CST
Where
Union County, Spearsville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.930, -92.600

Numerous trees were downed across the entire parish.

Thunderstorm Wind, Webster

When
July 14, 6:40 PM CST
Where
Webster County, 0.69 mi S of Cotton Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.810, -93.420

Trees were downed across the entire northern portion of the parish.

Thunderstorm Wind, Union

When
July 14, 6:45 PM CST
Where
Union County, Farmerville
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.770, -92.400

A tree was downed in Farmerville, Louisiana near the National Weather Service's Cooperative Observers location.

Thunderstorm Wind, Union

When
July 14, 6:45 PM CST
Where
Union County, Farmerville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.770, -92.400

Damage was reported to the Sheriff's Office in Farmerville, Louisiana.

Thunderstorm Wind, Union

When
July 14, 6:50 PM CST
Where
Union County, 0.58 mi W of Marion
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.900, -92.240

The metal roof was blown off a carwash in the community of Marion, Louisiana.

Thunderstorm Wind, Lincoln

When
July 14, 7:00 PM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -92.640

Numerous trees were downed across the parish.

Thunderstorm Wind, Ouachita

When
July 14, 7:10 PM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.510, -92.150

A lrage tree was downed on Whites Ferry Road in West Monroe, Louisiana.

Thunderstorm Wind, Ouachita

When
July 14, 7:20 PM CST
Where
Ouachita County, Monroe
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.500, -92.120

Several trees were downed throughout the parish including powerlines taken down resulting in power outages.

Thunderstorm Wind, Jackson

When
July 14, 7:38 PM CST
Where
Jackson County, Chatham
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.300, -92.450

Several trees and powerlines were downed across the entire parish.

Thunderstorm Wind, La Salle

When
July 14, 8:10 PM CST
Where
La Salle County, 0.91 mi NW of Olla
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.910, -92.240

A tree was down north of Olla, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637845, 637847, 637848, 637850, 637851, 637852, 637853, 637854, 637855, 637856, 637859, 637860.